Maine, 2010

Heavy Snow in Maine, December 22 to 23, 2010

December 22 to 23, 2010 · NWS GYX · 1 event in 1 county or zone

A trough rotating around a large stationary area of low pressure east of Nova Scotia brought a moderate snowfall to much of central Maine. In the mountains of central Somerset County, the upslope flow enhanced the precipitation and produced from 4 to 10 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A trough rotating around a large stationary area of low pressure east of Nova Scotia brought a moderate snowfall to much of central Maine. In the mountains of central Somerset County, the upslope flow enhanced the precipitation and produced from 4 to 10 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 22, 9:54 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 22, 9:54 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
954 AM EST WED DEC 22 2010

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM EAST OF THE GULF OF MAINE WILL MOVE
VERY SLOWLY TO THE EAST THIS AFTERNOON. A SPOKE OF ENERGY WILL
ROTATE AROUND THE STORM AND CROSS THE REGION LATER TODAY INTO
TONIGHT WITH A CONTINUED MODERATE NORTH TO NORTHEAST GRADIENT
THROUGH THURSDAY. AS THE STORM SLOWLY CONTINUES EASTWARD THURSDAY
NIGHT...THE GRADIENT WILL RELAX AS AN AREA OF HIGH PRESSURE
REMAINS WEST OF THE REGION. LOW PRESSURE WILL DEVELOP OVER THE
SOUTHEASTERN STATES BY EARLY SUNDAY. THE TRACK OF THIS STORM WILL
BRING IT UP THE EASTERN SEABOARD LATER SUNDAY. AT THAT
POINT...FORECAST MODEL SOLUTIONS VARY UPON TRACK AND POSITION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BANDS OF LIGHT PRECIPITATION CONTINUE TO BREAK OUT...MAINLY OVER
NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA...IN RESPONSE TO
IMPULSES ROTATING AROUND THE STORM SYSTEM CENTERED SOUTHEAST OF
NOVA SCOTIA. ONLY MINOR CHANGES WERE MADE TO CURRENT PACKAGE WITH
1ST PERIOD GRIDS ADJUSTED BASED ON RADAR TRENDS AND MESONET.

PREV DISC...
550 AM UPDATE...SNOW BREAKING OUT VERY QUICKLY THIS MORNING OVER
WRN ME AND NRN HALF OF NH. THIS LOOKS TO BE IN RESPONSE TO MID LVL
TROUGHING EXPANDING TO THE WEST...AND PRODUCING SOME WEAK MID-LVL
DEFORMATION. EXPECTING THE MID-LVL FORCING TO PULSE UP AND DOWN
THROUGH TODAY...SO ON AND OFF LIGHT SNOW CAN BE EXPECTED. HAVE
ADJUSTED POPS TO REFLECT THIS.

PREV DISCUSSION...AS STACKED CLOSED LOW SPINNING JUST S OF THE MAR
TIMES SHIFTS A BIT TO THE WEST...IT WILL EXTEND A TROUGH BACK TO
THE WEST AS WELL AND INTERACT BRIEFLY WITH WAVE OVER SRN ONTARIO.
THIS SHOULD EXTEND PRECIP BACK TO THE WEST BEGINNING THIS
AFTERNOON...AND CONTINUING INTO THIS EVE. SOME EVIDENCE IN MODELS
OF POSSIBLE SNOW BAND DEVELOPING...ESPECIALLY NAM WHICH SHOWS
TIGHT VORTICITY COUPLET AND STRONG COMPACT ISENTROPIC LIFT IN THE
290-300K LAYER MOVING INTO FAR ERN ZONES THIS AFTERNOON. GFS
SIGNAL IS THERE...BUT NOT AS STRONG AS NAM. COLDER AIR MOVES IN
ALOFT...THIS SHOULD MAINTAIN P-TYPE AS MAINLY SN THIS
AFTERNOON...ALTHOUGH WOULD NOT BE SURPRISED TO SEE ANY LIGHT
PRECIP EARLY START AS -RA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
IF BANDING OCCURS SHOULD SEE IT MOVE ACROSS CENTRAL AND SRN ZONES
FROM LATE AFTERNOON THROUGH THE EVENING HOURS...WITH LOCALIZED INTENSE
SNOWFALL RATES...OTHERWISE EXPECTING SNOW FALL ON THE ORDER OF 1 TO 3
INCHES ACROSS MOST OF CWA...WITH HIGHEST AMOUNTS TO THE EAST...AND
LOWEST TO THE SW. DAY SHIFT WILL HAVE TO KEEP AN OUT FOR THIS. ANY
SNOW LOOKS TO WIND DOWN IN THE PRE-DAWN HOURS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SKIES SHOULD BEGIN TO CLEAR SOMEWHAT DURING THE DAY THURSDAY...THOUGH
THERE WILL STILL BE A CHANCE OF MORNING SNOW SHOWERS. THE CLEARING
TREND CONTINUES INTO THURSDAY NIGHT AND SHOULD PREVAIL THROUGH CHRISTMAS
NIGHT AND EARLY SUNDAY.  THE NEXT STORM MOVES UP THE EASTERN SEABOARD
LATER SUNDAY INTO MONDAY.  NOT MUCH CONFIDENCE IN THE LATE
WEEKEND/EARLY WORKWEEK STORM BECAUSE OF THE VARYING MODEL SOLUTION
TRACKS. FOR NOW...WILL GO WITH MORE IN THE WAY OF CLOUDS OVER THE REGION
WITH SLIGHT CHANCE OF SNOW SHOWER POPS.  TEMPERATURES ABOUT 5 DEGREES
ABOVE NORMAL THURSDAY...DROPPING BACK TO NEAR NORMAL ON FRIDAY...THEN
BACK TO SOME 5 DEGREES OR SO BELOW NORMAL ON CHRISTMAS DAY INTO
EARLY NEXT WEEK.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...DEVELOPING MVFR CIGS AND VIS IN LIGHT SNOW ALL
TERMINALS...WITH IFR EXPECTED TONIGHT.

LONG TERM...
MVFR CONDITIONS IN ANY MORNING SNOW SHOWERS THURSDAY MORNING...THEN
MAINLY VFR THURSDAY AFTERNOON THROUGH SUNDAY.

&&

.MARINE...
SHORT TERM...DROPPING GALES TO SCA ATTM. MIGHT SEE A FEW GALES
GUSTS THROUGH ABOUT 6 AM...ESPECIALLY WELL OFFSHORE...BUT THE
TREND IS DOWN. SHOULD STAY SCA IN BOTH WINDS AND SEAS THROUGH
TONIGHT.

LONG TERM...
OVER THE BAYS...SCA'S THURSDAY THROUGH FRIDAY NIGHT...LOWERING TO BELOW
SCA CRITERIA SATURDAY AND SUNDAY.  OVER THE OUTER WATERS...GLW'S THURSDAY
AND THURSDAY NIGHT...LOWERING TO SCA CRITERIA FRIDAY AND FRIDAY
NIGHT...THEN LOWERING TO BELOW SCA CRITERIA SATURDAY AND SUNDAY.

&&

.TIDES/COASTAL FLOODING...
TIDES ARE RUNNING AROUND 1.4 FT ABOVE PREDICTED LEVELS...AND IF
PRESENT DEPARTURE HOLDS...WILL BE JUST UNDER 12 FT FOR THE 1113 AM
HIGH TIDE THIS MORNING. WATCHING THE TREND CLOSELY AND IF POSITIVE
DEPARTURE INCREASES A BIT FURTHER WILL BE ISSUING AN ADVISORY FOR
THE UPCOMING TIDE.

PREV DISC...
TIDES HAVE BEEN RUNNING A FOOT OR SO ABOVE PREDICTED VALUES...AND
THIS HAS BEEN BRINGING HIGH TIDE LEVELS TO AROUND 11 AND A HALF
FEET AT PORTLAND. COMBINES WITH ROUGH SEAS SOME SPLASHOVER WILL BE
POSSIBLE ONCE AGAIN AT HIGH TIDE THIS MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Dec 22, 1:29 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
129 PM EST WED DEC 22 2010

MEZ023-024-NHZ014-231830-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
129 PM EST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-012>014-018>022-025>028-NHZ001>010-013-231830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
129 PM EST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ151-153-231830-
PENOBSCOT BAY-CASCO BAY-
129 PM EST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-231830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
129 PM EST WED DEC 22 2010

...GALE WARNING IN EFFECT UNTIL 5 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Somerset

When
December 22, 2:00 PM EST to December 23, 8:00 AM EST
Where
Central Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 270950.